South Dakota, 2012High Wind in South Dakota, April 27, 2012
April 27, 2012 · NWS FSD · 1 event in 1 county or zone
Strong non thunderstorm winds caused damage at Beresford in Union County on the afternoon of April 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong non thunderstorm winds caused damage at Beresford in Union County on the afternoon of April 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 27, 3:00 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 27, 3:00 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI APR 27 2012
.DISCUSSION.../ISSUED AT 400 PM CDT/
UPPER WAVE CHURNING ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON
IS EXPECTED TO SLIDE NORTHEAST THROUGH THE LATE AFTERNOON AND
EVENING HOURS. AS THIS SYSTEM APPROACHES FROM THE
SOUTHEAST...EXPECT RAIN TO BECOME MORE WIDESPREAD ACROSS THE AREA.
WITH THAT SAID...WAVE ONLY PROVIDES A GLANCING BLOW TO THE FORECAST
AREA...AND AS SUCH HAVE HIGHEST POPS FOCUSED ACROSS NORTHWEST IOWA.
COULD HAVE A CLAP OF THUNDER OR TWO DOWN THERE...BUT INSTABILITY IS
FAIRLY LOW. WILL KEEP WIND ADVISORY GOING THROUGH THE EARLY EVENING
HOURS WITH MANY SITES TEETERING ON ADVISORY CRITERIA. PRESSURE
GRADIENT GRADUALLY DECREASES THIS EVENING AS SURFACE LOW SKIRTS OFF
TO THE EAST. WITH WINDS REMAINING IN THE 10-20 KNOT RANGE MUCH OF
THE NIGHT AND HIGH AMOUNT OF CLOUD COVER...SHOULD NOT COOL
SUBSTANTIALLY AHEAD OF BOUNDARY THAT HANGS UP ACROSS CENTRAL SOUTH
DAKOTA AND HAVE RAISED FORECAST LOWS. /
SHOWERS SHOULD BE EXITING THE AREA SATURDAY MORNING...AS THE BEST QG
FORCING AND LOW LEVEL ISENTROPIC LIFT PUSHES OFF TO THE NORTH.
STILL WILL LIKELY BE SEEING SOME SHOWERS ACROSS SOUTHWEST MINNESOTA
AND NORTH OF INTERSTATE 90 IN SOUTH DAKOTA DURING THE
MORNING...HOWEVER MOST AREAS SHOULD BE DRY BY AFTERNOON. IT WILL
STAY MOSTLY CLOUDY...ALTHOUGH WILL LIKELY SEE SOME SUN BY
AFTERNOON...ESPECIALLY SOUTHWEST OF A HURON TO SIOUX CITY LINE.
EXPECTING STEEP LOW LEVEL LAPSE RATES...WHICH WILL RESULT IN SOME
SMALL CAPE VALUES WHERE THE SUN COMES OUT...SO MAY SEE A FEW SHOWERS
POP UP DURING THE AFTERNOON...MAINLY ALONG AND WEST OF THE JAMES
RIVER. HIGHS WILL BE STUCK IN THE 40S ACROSS SOUTHWEST
MINNESOTA...AND WILL RISE TO NEAR 60 CLOSER TO THE MISSOURI RIVER.
ANY SHOWERS WILL DISSIPATE AS THE SUN SETS...THOUGH STILL EXPECTING
LOW CLOUDS TO LINGER SATURDAY NIGHT. THESE CLOUDS AND A LIGHT BREEZE
WILL KEEP TEMPERATURES FROM FALLING TOO FAR...THUS RAISED LOWS A
BIT...WITH READINGS FROM THE MID TO UPPER 30S NORTH TO NEAR 40 SOUTH
EXPECTED.
AS WE HEAD INTO SUNDAY...THE UPPER LEVEL LOW WILL CONTINUE TO SPIN
ACROSS NORTHWESTERN SOUTH DAKOTA AND NORTH DAKOTA. STILL EXPECTING
IT TO REMAIN MOSTLY CLOUDY...THOUGH POCKETS OF SUN ARE EXPECTED
THROUGH THE DAY. THIS...COMBINED WITH A WARMING LOW LEVEL
TEMPERATURE PROFILE...SHOULD ALLOW US TO GET INTO THE LOW TO MID 60S
OVER MUCH OF THE AREA. WILL SEE ANOTHER LOBE OF ENERGY ROUND THE
BASE OF THE UPPER LEVEL LOW...PROVIDING AN AREA OF LARGE SCALE LIFT
OVER US BY AFTERNOON. ALSO LOOKS LIKE THERE SHOULD BE AREA OF LOW
LEVEL CONVERGENCE WEST OF INTERSTATE 29. STEEP LOW LEVEL LAPSE RATES
WILL RESULT IN CAPE OF 200 TO 300 J/KG. THUS WITH THIS PUT
TOGETHER...AGAIN THINKING WE WILL SEE SOME SCATTERED SHOWERS DEVELOP
DURING THE AFTERNOON...MAINLY WEST OF INTERSTATE 29. CAN NOT RULE
OUT AN ISOLATED THUNDERSTORM AS WELL AND MAYBE SOME SMALL HAIL GIVEN
THE COOL TEMPERATURES ALOFT.
THE UPPER LOW FINALLY PULLS AWAY FROM OUR REGION BY MONDAY. THIS
SHOULD LEAVE A DRY AND MOSTLY SUNNY MONDAY. EC AND GFS SHOWING 925MB
TEMPS IN THE 16-20C RANGE...WHILE THE NAM IS A COUPLE DEGREES
COOLER. GIVEN THAT THE NAM STRUGGLES THIS FAR OUT...LEANED THE
FORECAST TOWARDS THE WARMER SOLUTIONS...AND RAISED HIGHS A FEW
DEGREES...WITH HIGHS IN THE UPPER 60S TO LOWER 70S. THESE MAY EVEN
BE A BIT CONSERVATIVE GIVEN THE 12Z GFS AND 0Z EC TEMP
PROFILES...BUT WILL LET FUTURE SHIFTS SEE IF THE WARMING TREND
CONTINUES.
THE TUESDAY THROUGH FRIDAY PERIOD IS CHARACTERIZED BY A MORE ZONAL
FLOW AND SUBTLE...HARD TO TIME...SHORTWAVES MOVING THROUGH THE FLOW.
TEMPERATURES SHOULD BE RUNNING AT LEAST SEVERAL DEGREES ABOVE NORMAL
THROUGH THE PERIOD. TUESDAY AND WEDNESDAY LOOK TO HAVE THE BEST
CHANCE OF SEEING THE VERY WARM TEMPERATURES. CURRENTLY GOING WITH
HIGHS IN THE 70S...THOUGH LOW LEVEL TEMPERATURE PROFILES ARE WARM
ENOUGH TO SUPPORT LOW 80S IN PLACES. GIVEN UNCERTAINTY IN HOW MANY
SHOWERS AND CLOUDS WILL BE AROUND TO HOLD TEMPERATURES DOWN...DID
NOT GO THAT WARM YET. THE EC PUSHES A BACKDOOR COOL FRONT
THROUGH...COOLING US INTO THE 60S THURSDAY AND FRIDAY...WHILE THE
GFS KEEPS THE 70S AND 80S OVERHEAD. WILL HAVE TO CONTINUE TO MONITOR
FUTURE TRENDS...STAYED WITH A MODEL BLEND FOR NOW.
SHOWER AND THUNDERSTORM CHANCES IN THE EXTENDED WILL BE TIED TO THE
TIMING OF THE SHORTWAVES EMBEDDED IN THE ZONAL FLOW. THUS HAVE
SLIGHT CHANCE OR CHANCE OF THUNDERSTORMS THROUGH MUCH OF THE
EXTENDED. INSTABILITY OF BETWEEN 1000 AND 2000 J/KG LOOKS LIKELY
OVER PART OF THE AREA TUESDAY AND WEDNESDAY. HOWEVER...WITHOUT THE
PRESENCE OF A WAVE...WE SHOULD REMAIN CAPPED. BUT WE SHOULD INDEED
SEE A WAVE PUSH THROUGH POSSIBLY BOTH TUESDAY AND WEDNESDAY. TIMING
IS CRITICAL FOR THUNDERSTORM CHANCES....IF WE CAN GET A WAVE TO PASS
ACROSS DURING THE AFTERNOON OR EVENING...WILL HAVE TO WATCH SEVERE
THREAT. DEEP LAYER SHEAR LOOKS TO BE 40 OR MORE KTS...AND WITH THE
EXPECTED INSTABILITY...ANY STORMS THAT FORM WILL HAVE THE POTENTIAL
TO BECOME ORGANIZED AND SEVERE. WE BEGIN TO LOSE THE MOISTURE AND
INSTABILITY BY THURSDAY INTO FRIDAY...SO CHANCES OF THUNDERSTORMS
SHOULD DIMINISH BEYOND BY THURSDAY INTO FRIDAY. /CHENARD
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR AND POTENTIALLY
IFR OVERNIGHT AS RAIN BECOMES MORE WIDESPREAD ACROSS THE AREA.
SOUTHEAST WINDS WILL REMAIN STRONG THROUGH 03Z SATURDAY...AND
THEREAFTER WILL SLOWLY DECREASE FROM WEST TO EAST AS A TROUGH
APPROACHES. RAIN WILL COME TO AN END ACROSS THE MORNING HOURS ON
SATURDAY...GIVING WAY TO MVFR AND EVENTUALLY VFR CONDITIONS BY 00Z
SUNDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ001>003-
012>014-020>022-031-032.
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ071-072-080-
081-089-090-097-098.
NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ013-014.
SD...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR SDZ039-040-
054>056-060>062-065>067-069>071.
&&Hazardous weather outlook, Apr 27, 1:38 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT FRI APR 27 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
238 PM CDT FRI APR 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
INCREASING RAIN OVER THE AREA TODAY AND TONIGHT MAY BE
ACCOMPANIED BY A FEW THUNDERSTORMS NEAR THE MISSOURI RIVER...AND
EAST TO STORM LAKE IOWA. NO SEVERE STORMS ARE EXPECTED.
WIND AND FOG...
STRONG SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH CAN
BE EXPECTED THROUGH THE EVENING...AND WILL SLOWLY DECREASE FRIDAY
NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SPOTTY THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS SATURDAY AND SUNDAY ALONG AND WEST OF A HURON TO
MITCHELL TO PICKSTOWN LINE. THIS IS MOST OF THE AREA WEST OF THE
JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. NO SEVERE STORMS ARE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Union
- When
- April 27, 4:37 PM CST
- Where
- Union forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Strong non thunderstorm winds blew down several tree limbs, and also damaged shingles on a few homes at Beresford.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, April 27, 20128 injured · $1.1 million · EF2 · 6 events
- Frost and Freeze in Michigan, April 27 to 29, 2012$100 million · 7 events
- Frost and Freeze in Michigan, April 27, 2012$21 million · 16 events
- Tornado and Hail in Kansas, April 27, 2012$1.1 million · EF0 · 9 events
- Frost and Freeze in New York, April 27 to 30, 201269 events
- Tornado and Flash Flooding in Missouri, April 27 to 30, 2012$10,000 · EF0 · 26 events
- Hail and Damaging Winds in South Carolina, April 27, 2012$21,000 · 1 in hail · 9 events
- Tornadoes and Hail in Kansas, April 27, 2012$2,000 · EF0 · 23 events
- High Wind in Wyoming, April 27, 201253 kt wind · 22 events
- Frost and Freeze in New York, April 27 to 28, 201217 events
- Hail in North Carolina, April 27 to 30, 20122 in hail · 12 events
- Hail and Damaging Winds in South Carolina, April 27, 20122 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374960.